Alert archive / Alabama / Special Marine Warnings in 2011

Special Marine Warning 113, NWS Mobile, AL

July 27, 2011

NWS Mobile, AL issued this special marine warning at Jul 27, 2011, 5:05 AM CDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2011, 5:05 AM CDT (10:05 UTC)
Expired
Jul 27, 2011, 5:45 AM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

The radar

The Mobile radar (KMOB), 42 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2011-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2011-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WHUS54 KMOB 271005
SMWMOB
GMZ630-650-271045-
/O.NEW.KMOB.MA.W.0113.110727T1005Z-110727T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOBILE AL
505 AM CDT WED JUL 27 2011

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM...
  LOWER MOBILE BAY...

* UNTIL 545 AM CDT

* AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS 34 KNOTS OR GREATER
  FROM 5 NM SOUTHEAST OF PASCAGOULA TO 7 NM SOUTHEAST OF WEST END OF
  DAUPHIN ISLAND...OR FROM 6 NM NORTHWEST OF MISSISSIPPI SOUND EAST
  OF PASCAGOULA TO 11 NM SOUTHEAST OF MISSISSIPPI SOUND EAST OF
  PASCAGOULA...MOVING NORTHEAST AT 20 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IF POSSIBLE.

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. 

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

&&

LAT...LON 3041 8836 3038 8831 3038 8824 3036 8818
      3032 8818 3036 8811 3044 8811 3044 8812
      3046 8810 3024 8788 3026 8793 3023 8795
      3023 8787 3020 8784 2998 8827 3005 8835
      3038 8842
TIME...MOT...LOC 1003Z 236DEG 20KT 3035 8844 3015 8820

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Jul 26, 11:02 PM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 26, 11:02 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1102 PM CDT TUE JUL 26 2011

.AVIATION AND SHORT TERM UPDATE...THE CONVECTION WHAT OCCURRED
EARLIER THIS EVENING AND AFTERNOON WILL CONTINUE TO WEAKEN AND
DIMINISH...BUT WE EXPECT OVERNIGHT FOG COULD DEVELOP OVER A BAND
BOUNDED BY WAYNESBORO MISSISSIPPI TO WIGGINS MISSISSIPPI TO BAYOU LA
BATRE TO JUST WEST OF NAS PENSACOLA. THE 1 TO 2 INCH RAINS WE HAD
EARLIER THIS EVENING WILL BE DRIPPING OFF VEGETATION AND GRASS WHICH
WILL EVAPORATE INTO THE AIR. THEN WITH DIABATIC COOLING OVERNIGHT AS
SKIES CLEAR THE AIR WILL REACH SATURATION. THERE IS ALREADY A 2
DEGREE DEWPOINT DEPRESSION IN MOBILE SO FOR NOW THE TERMINAL
FORECASTS WILL BE 4 SM IN MIST...AND THE OVERALL FORECAST FOR THE
ZONES AND VARIOUS AVIATION FACILITIES IN THE REGION IS PATCHY DENSE
FOG.

&&

.PREV DISCUSSION... /ISSUED 322 PM CDT TUE JUL 26 2011/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...A WEAKENING SHORTWAVE
TROF CURRENTLY SEEN IN WATER VAPOR LOOP OVER THE FORECAST AREA
BECOMES ORIENTED NEAR THE NORTHEAST GULF COAST TONIGHT THEN EVOLVES
INTO A WEAK UPPER LOW OVER THE FORECAST AREA BY WEDNESDAY.  A WEAK
SURFACE BOUNDARY SEEN IN THE LATEST SURFACE ANALYSIS EXTENDS FROM
CENTRAL GEORGIA WESTWARD TO ACROSS THE NORTHERN FRINGE OF THE
FORECAST AREA.  THIS FEATURE REMAINS MOVES SLOWLY FURTHER INTO THE
FORECAST AREA OVERNIGHT THEN MOVES NORTH OF THE AREA ON
WEDNESDAY...WHILE A SURFACE RIDGE OVER THE NORTHERN GULF OTHERWISE
MAINTAINS A LIGHT SOUTHERLY FLOW OVER THE FORECAST AREA.  DEEP
TROPICAL MOISTURE OVER THE AREA WITH PRECIPITABLE WATER VALUES
2.3-2.5 INCHES SHIFTS SOUTHWARD AS THE SHORTWAVE TROF MOVES TO NEAR
THE COAST RESULTING IN SOMEWHAT LESS DEEP LAYER MOISTURE OVER THE
NORTHERNMOST PORTION OF THE FORECAST AREA FOR WEDNESDAY.  CHANCE
POPS LOOK GOOD FOR TONIGHT THEN HAVE GONE WITH CATEGORICAL POPS OVER
THE COASTAL COUNTIES AND LIKELY INLAND AS THE WEAK BOUNDARY MOVES
NORTHWARD OUT OF THE AREA AND EARLY MORNING CONVECTION ANTICIPATED
OVER THE COASTAL WATERS SPREADS INLAND DURING THE DAY.  THE WEAK
UPPER LOW MOVES SLOWLY OFF TO THE WEST THURSDAY INTO FRIDAY AS A 500
MB HIGH OVER THE WESTERN ATLANTIC BUILDS INTO THE SOUTHEAST
STATES...AND THE SURFACE RIDGE ADVANCES NORTHWARD TO NEAR THE
CENTRAL GULF COAST AND MAINTAINS A LIGHT SOUTHERLY FLOW OVER THE
AREA.  DEEP LAYER MOISTURE REMAINS HIGH ON THURSDAY THEN DECREASES
SOMEWHAT ON FRIDAY DUE TO SUBSIDENCE EFFECTS BUT PRECIPITABLE WATER
VALUES STILL REMAIN SOME 125 PERCENT OF NORMAL...AROUND 2 INCHES.
HAVE GONE WITH LIKELY POPS FOR THURSDAY GIVEN HIGH AMOUNTS OF DEEP
LAYER MOISTURE AND EXPECT AGGREGATE COVERAGE FROM SCATTERED
THUNDERSTORMS DEVELOPING ALONG WEAK LEFT OVER BOUNDARIES AND A WEAK
SEA BREEZE TO BE SUFFICIENT TO SUPPORT LIKELY POPS.  WITH THE UPPER
RIDGE BUILDING INTO THE REGION ON FRIDAY...LESS CONVECTIVE
DEVELOPMENT IS EXPECTED ESPECIALLY OVER THE NORTHEAST PORTION WHERE
SUBSIDENCE WILL BE STRONGEST.  HAVE GONE WITH CHANCE POPS FOR MOST
OF THE AREA EXCEPT SLIGHT CHANCE OVER THE NORTHEAST.  STORM MOVEMENT
WILL CONTINUE TO BE SLOW DUE TO LIGHT STEERING FLOW WINDS THROUGH
THE PERIOD WHICH WILL LIKEWISE CONTINUE TO CREATE A RISK OF
LOCALIZED NUISANCE FLOODING.  0-1 KM MLCAPES WILL INCREASE TO
1500-2000 J/KG WEDNESDAY THROUGH FRIDAY.  TEMPERATURES WILL BE
SLIGHTLY ABOVE SEASONABLE LEVELS THROUGH THURSDAY THEN A FEW DEGREES
ABOVE SEASONABLE LEVELS ON FRIDAY. /29

LONG TERM (SATURDAY THROUGH TUESDAY)...THE UPPER HIGH BUILDS
WESTWARD ON SATURDAY AND IS ABSORBED BY THE AMPLIFIED UPPER RIDGE
OVER THE PLAINS.  THE UPPER RIDGE CONTINUES OVER THE PLAINS WHILE A
SHORTWAVE TROF SWEEPS ACROSS THE EASTERN AND EXTREME SOUTHEAST
STATES MONDAY INTO TUESDAY PER THE GFS AND ECMWF.  A WEAK SURFACE
TROF ACCOMPANIES THIS FEATURE WHICH MOVES INTO THE REGION ON MONDAY
AND LINGERS THROUGH TUESDAY...WHILE A SURFACE RIDGE OTHERWISE
REMAINS OVER THE NORTHERN GULF AND PROMOTES A LIGHT SOUTHERLY FLOW.
DAYTIME TEMPERATURES WILL BE SEVERAL DEGREES ABOVE SEASONABLE LEVELS
LEADING TO SEA BREEZE DEVELOPMENT.  THIS WILL SUPPORT CHANCE POPS
FOR MOST OF THE AREA THROUGH THE PERIOD. /29

MARINE...A BOUNDARY SAGGING SOUTH OVER THE SOUTHEASTERN CONUS
TONIGHT INTO TUESDAY WILL BRING AN INCREASE IN AL/NW FL PANHANDLE
WINDS TO MODERATE INTO MID WEEK...ALONG WITH A SWITCH IN DIRECTION
TO A GENERAL SOUTHWEST AS A SURFACE RIDGE OVER THE NORTHERN GULF
GETS PUSHED SOUTH. THE RIDGE WILL SHIFT NORTH WEDNESDAY INTO
THURSDAY...RESTORING LIGHTER..MORE SOUTHEASTERLY FLOW TO THE
NORTHERN GULF COAST. /16

AVIATION (18Z ISSUANCE)...GENERALLY VFR CIGS VSBYS EXPECTED
TODAY...OUTSIDE OF TODAY'S SHRA/TSRA. WITH CURRENT DEVELOPMENT...
INCLUDING A SOUTHWARD MOVING COMPLEX OVER EASTERN MISS...AND MORE
DEVELOPMENT OVER THE MISS GULF COUNTIES...AM EXPECTING WHAT HAPPENED
WITH LAST NIGHT'S DROP IN CIGS/VSBYS...CAUSED BY A BAND OF RAIN
STRETCHING FROM INLAND SOUTHEAST MISS ALONG I-65 YESTERDAY INTO LAST
EVENING. THE AREAS THAT SEE SIGNIFICANT RAIN TODAY WILL SEE AN
INCREASED CHANCE OF VFR CIGS/VSBYS OR LOWER TONIGHT...ESPECIALLY IF
CLEARING OCCURS. /16

FIRE WEATHER...A RIDGE OF HIGH PRESSURE OVER THE NORTHERN GULF
MAINTAINS A MOIST AIRMASS OVER THE REGION THROUGH FRIDAY.  AFTERNOON
RELATIVE HUMIDITY WILL REMAIN ABOVE 50 PERCENT THROUGH THURSDAY
THEN WILL DROP TO AROUND 45 PERCENT FRIDAY AFTERNOON. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  90  75  90 /  50  80  40  60
PENSACOLA   76  90  77  90 /  50  80  40  60
DESTIN      78  90  78  89 /  40  70  40  60
EVERGREEN   73  91  73  92 /  40  70  30  60
WAYNESBORO  71  91  72  91 /  40  60  30  60
CAMDEN      72  90  73  92 /  30  60  30  60
CRESTVIEW   73  92  73  91 /  40  80  40  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 27, 5:00 AM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT WED JUL 27 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-281200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE
AGAIN TODAY. PERIODS OF VERY HEAVY RAIN GENERATING SOME LOCALIZED
FLOODING WILL BE VERY POSSIBLE...ESPECIALLY IN AREAS WITH POOR
DRAINAGE. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY
SOME OF THE STRONGER THUNDERSTORMS LATER THIS AFTERNOON AND EARLY
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY THROUGH THE FORECAST PERIOD. LOCALLY HEAVY RAINFALL...LOCALIZED
FLOODING...MOSTLY IN AREAS WITH POOR DRAINAGE...ALONG WITH FREQUENT
CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH THE STRONGER
THUNDERSTORMS THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.

In the hours before

Local storm report, Jul 27, 12:19 AM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1219 AM CDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     LIGHTNING        5 E ORANGE BEACH        30.29N 87.49W
07/26/2011                   ESCAMBIA           FL   FIRE DEPT/RESCUE

            *** 1 INJ *** MAN STRUCK STANDING ON ROOF OF HOME ON ONO
            ISLAND.

&&

JOHNP

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:01 PM CDTAreal Flood AdvisoryMOBMobile, Washington119 min
Jul 26, 7:22 PM CDTSpecial Marine WarningMOB53 min
Jul 27, 3:14 AM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa2 hr

Nearby

Special Marine Warnings in Alabama, 2011Every special marine warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.